Hail, Dixie
- When
- May 13, 4:12 PM EST
- Where
- Dixie County, 8 mi SW of Old Town
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.518, -83.074
Nickel size hail reported.
Isolated strong to severe thunderstorms affected portions of the Florida Big Bend during the late afternoon and early evening of May 13.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Isolated strong to severe thunderstorms affected portions of the Florida Big Bend during the late afternoon and early evening of May 13.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 13, 2:45 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 345 PM EDT SUN MAY 13 2007 .SYNOPSIS... 18Z WATER VAPOR AND H4 RUC ANALYSIS SHOWING A RATHER AMPLIFIED UPPER PATTERN ACROSS THE CONUS. LOOKING AT A LARGE DOMINANT RIDGE COVERING THE CENTRAL 2/3RDS OF THE COUNTY WITH DIGGING TROUGHS ON EITHER SIDE ALONG BOTH THE PACIFIC AND ATLANTIC SEABOARDS. OVER THE SOUTHEAST... BROAD MID LEVEL TROUGH CONTINUES TO SLOWLY MIGRATE TO THE SOUTH WITH AN AXIS FROM NORTHEAST FLORIDA TO THE EASTERN GULF OF MEXICO. THE RIDGE TO THE WEST IS TRYING TO BUILD EAST THIS AFTERNOON INTO WESTERN PORTIONS OF THE FORECAST AREA AS THE TROUGH SLIPS FURTHER SOUTHEAST. AT THE SURFACE WE SEE A BACK DOOR COLD FRONT FROM CENTRAL AL TO CENTRAL GA SLOWLY PUSHING SOUTHWARD TOWARD THE AREA. THE GRADIENT REMAINS QUITE RELAXES WITH STILL A HINT OF A SURFACE TROUGH ACROSS THE SOUTHERN PORTION OF THE AREA INCLUDING THE COASTAL WATERS. MID LEVEL CLOUDS HAD BEEN VERY STUBBORN INTO THE EARLY AFTERNOON ACROSS THE SOUTHERN HALF OF THE AREA ASSOCIATED WITH THE MID-LEVEL TROUGH DESCRIBED ABOVE. THESE CLOUDS INITIALLY HAD A NEGATIVE IMPACT ON THE DIURNAL TEMPERATURES RISE IN MANY SPOTS AND THERE WAS AND IS STILL SOME CONCERN THAT THIS MAY HAVE A SUPPRESSING EFFECT ON CONVECTIVE COVERAGE DURING THE REST OF THE AFTERNOON AND EVENING. HOWEVER...NOW THAT THE CLOUDS HAVE DISSIPATED TEMPS HAVE RISEN INTO THE UPPER 80S AND SEA-BREEZE CONVECTION IS BEGINNING TO INITIATE. EVEN A SHOWER OR TWO CLOSE TO THE FIRES HAVE BEEN TRYING TO DEVELOP. HOPEFULLY THESE SHOWERS CAN INCREASE IN COVERAGE AND LIGHTNING WILL NOT START ANY NEW WILDFIRES. && .SHORT TERM...LATE AFTERNOON THROUGH TUESDAY NIGHT. BACK-DOOR COLD FRONT DROPS SOUTH ACROSS THE FORECAST AREA DURING THE EVENING AND OVERNIGHT HOURS. LINGERING SHOWERS AND THUNDERSTORMS WILL BE WINDING DOWN WITH THE FRONTAL PASSAGE DURING THE MID TO LATE EVENING. AS WAS MENTIONED THIS MORNING...WITH SURFACE BASED CAPES AROUND 2000 J/KG A FEW BRIEF STRONG UPDRAFTS WILL LIKELY BE ABLE TO GET GOING. THE DECENT CAPE COMBINED WITH 0-6KM BULK SHEAR UNDER 25 KNOTS POINTS TO A PULSE STORM MODE ENVIRONMENT. A FEW PULSE STORMS MAY GET STRONG TO MARGINALLY SEVERE IN STRENGTH. FAIRLY WIDE CAPE PROFILE IN THE HAIL GROWTH ZONE POINT TO THE MAIN THREAT WITH ANY STRONG STORMS BEING SMALL TO MARGINALLY SEVERE HAIL AND ALSO STRONG GUSTY WINDS AS THESE STORMS COLLAPSE. BEST CHANCE FOR ORGANIZED STORMS THIS EVENING WILL BE ACROSS OUR FLORIDA ZONES UP INTO SOUTHERN GEORGIA. HOWEVER WITH THE FRONT STILL TO THE NORTH...A FEW STORMS CAN NOT BE RULED OUT ACROSS SOUTHEAST ALABAMA AND OUR NORTHERN GEORGIA ZONES. FRONT AND ANY LINGERING CONVECTION EXIT INTO THE COASTAL WATERS AFTER MIDNIGHT WITH PARTLY CLOUDY SKIES LINGERING ACROSS THE REGION. IF THE FIRES SURVIVE THE AFTERNOON...WHICH IN SOME FORM OR ANOTHER THEY ARE LIKELY TO DO...THEN THE EASTERLY TO NORTHEASTERLY GRADIENT WILL CONTINUE TO BRING AREAS OF SMOKE INTO THE BIG BEND AND FAR SOUTHERN GEORGIA. THE SMOKE MAY PERHAPS BECOME EVEN THICKER IN SPOT AS THE PLUME EXPANDS FURTHER WEST. HIGH PRESSURE NOSES INTO THE REGION FROM OFF THE SOUTHEAST COAST FROM MONDAY THROUGH TUESDAY NIGHT. GRADIENT AS THIS HIGH BUILDS IN WILL BE RATHER STRONG ON MONDAY. NAM IS STILL TRYING TO DEVELOP SOME SEA-BREEZE CONVECTION CLOSE TO THE COAST...BUT FEEL THIS IS WAY OVERDONE AND WILL NOT HAVE POPS IN THE FORECAST. 950MB WINDS ARE GENERALLY FROM THE ENE AT 15-20 KNOTS WHICH SHOULD BE ENOUGH TO KEEP ANY SEA-BREEZE THAT TRIES TO DEVELOP VERY NEAR THE COAST OR OFFSHORE. ALSO MID/UPPER LEVEL RIDING IS BUILDING OVERHEAD AND FORECAST SOUNDING SHOW QUITE A BIT OF MID-LEVEL WARMING THAT WOULD ALSO HELP TO SQUASH ANY POTENTIAL CONVECTION. MONDAY LOOKS TO BE A COOLER THAN RECENT DAYS WITH 850 MB TEMPS DROPPING TO BETWEEN 9 AND 11C ACROSS THE SOUTHEAST BEHIND THE FRONT. DO THINK THAT THE MIXING WILL BE QUITE STRONG SO DID ALLOW TEMPS TO TOP OUT IN THE LOWER TO MIDDLE 80S (WARMEST WEST). FORECAST AREA GENERALLY STAYS ON THE DRY SIDE THROUGH TUESDAY NIGHT. WITH TEMPERATURES WARMING BACK UP INTO THE MIDDLE 80S FOR MOST LOCATION ON TUESDAY AFTERNOON. && .LONG TERM...WEDNESDAY THROUGH SUNDAY. DRY AND GRADUALLY WARMING CONDITIONS WILL CONTINUE THROUGH WEDNESDAY. THE NEXT FRONT IS EXPECTED TO APPROACH THE AREA BY THURSDAY BRINGING WITH IT AN INCREASED SHOT AT SOME THUNDERSTORMS. COOLER AND DRY CONDITIONS WILL RETURN FOR FRIDAY INTO THE WEEKEND AS HIGH PRESSURE BUILDS INTO THE AREA. && .MARINE...TONIGHT THROUGH WED. LOW WINDS AND SEAS WILL CONTINUE ACROSS MOST OF THE COASTAL WATERS INTO THIS EVENING. THUNDERSTORMS ARE DEVELOPING JUST INLAND...BUT A GENERAL NORTHERLY FLOW WILL LIKELY PUSH A FEW OF THESE STORMS INTO THE COASTAL WATERS DURING THE LATE AFTERNOON AND EVENING HOURS. A BACK DOOR COLD FRONT WILL THEN CROSS THE WATERS AFTER MIDNIGHT WITH WINDS AND SEAS COMING UP TO CAUTION LEVELS FROM EAST TO WEST. A TIGHT GRADIENT WILL CONTINUE ACROSS THE WATERS THROUGH MONDAY NIGHT WITH CAUTION CONDITIONS FOR MUCH OF THE TIME. WILL HAVE TO KEEP AN EYE ON THINGS AS WINDS AND SEAS MAY BRIEFLY APPROACH ADVISORY LEVEL CRITERIA ON MONDAY NIGHT. WINDS AND SEAS WILL THEN RELAX INTO THE MIDDLE OF THE WEEK AHEAD OF THE NEXT FRONT THAT WILL APPROACH FROM THE WEST. && .AVIATION... THE PERSISTENT HAZE AND SMOKE UP IN VLD SHOULD CLEAR OUT SHORTLY AFTER 18Z TO BE QUICKLY REPLACED BY A HIGH BASED CU FIELD. THE HAZE WILL LINGER UNTIL AROUND 20Z AT TLH WITH MVFR VSBY UNTIL THAT TIME. WE PULLED CONVECTION OUT OF THE FORECAST, EXCEPT FOR PFN WHERE CONVERGENCE ALONG THE SEA BREEZE FRONT COULD RESULT IN ISOLATED TS. WE USED A VICINITY GROUP THERE FOR A FEW HOURS. ELSEWHERE, WE NOW BELIEVE CONVECTION WILL BE LIMITED TO AREAS S AND E OF VLD AND TLH THIS AFTERNOON. PERSISTENT MID LEVEL CLOUD DEBRIS ASSOCIATED WITH YESTERDAYS CONVECTION, COMBINED WITH THE THICK HAZE TO DELAY HEATING UNTIL THE UPPER VORT LOBE HAD ALREADY DRIFTED TO A VLD-TLH-PFN LINE. SO WITH UPPER FORCING GONE, AND RIDGING BUILDING ALOFT, WE NO LONGER EXPECT SCATTERED CONVECTION TODAY. THAT IS NOT GOOD NEWS FOR THE FIRES TO OUR E. WINDS ARE EXPECTED TO PICK UP OUT OF THE E OVERNIGHT, INCREASING TO 12-15 KT AFTER SUNRISE MON. THIS WILL FAN THE FLAMES AND RESULT IN A WELL MIXED ATMOSPHERE DOWNSTREAM WITH GOOD TRANSPORT WINDS. THIS WILL BRING SMOKE FROM THE FIRES WELL TO THE W. WE HAVE INCLUDED AT LEAST SOME MENTION OF SMOKE IN ALL OF THE TERMINALS. HOWEVER, CONDITIONS SHOULDNT BE BELOW VFR AT ABY. AT DHN AND PFN, VSBY SHOULD FLUCTUATE BETWEEN 5 AND 6SM AFTER 09Z TONIGHT. FURTHER E, INDICATIONS ARE THAT TLH AND VLD WILL HAVE SMOKE PROBLEMS AND WE HAVE FORECAST IFR CONDITIONS AT THESE TWO TERMINALS BEGINNING AS EARLY AS 05Z AT VLD AND 09Z AT TLH, THEN CONTINUING TO THE END OF THE TAF PERIOD. IT IS POSSIBLE THAT VSBY WILL DROP INTO THE LIFR RANGE AT THESE TOW TERMINALS, BUT CONFIDENCE IS TOO LOW TO FORECAST THIS AT THIS TIME. && .FIRE WEATHER... SLIGHTLY DRIER AIR WILL ARRIVE ON NORTHEAST WINDS BEHIND A BACKDOOR COLD FRONT TONIGHT AND EARLY MONDAY. DESPITE THE DRIER AIR...RH VALUES LOOK TO REMAIN JUST ABOVE CRITICAL LEVELS. WILL HAVE TO WATCH THINGS THOUGH...ESPECIALLY ACROSS FLORIDA AS WINDS WILL BE QUITE GUSTY DURING THE AFTERNOON AND IF RH VALUES DIP A BIT LOWER THAN FORECAST THEN NEAR RED FLAG CONDITIONS WILL BE POSSIBLE. SIMILAR DAY WITH A BIT LESS WIND FOR TUESDAY BEFORE THE NEXT FRONT BEGINS TO APPROACH FROM THE WEST DURING THE MIDDLE OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 65 85 59 86 61 / 20 10 10 10 10 PANAMA CITY 68 85 64 84 66 / 20 10 10 10 10 DOTHAN 64 85 61 86 61 / 10 0 10 10 10 ALBANY 64 83 57 86 61 / 10 0 10 10 10 VALDOSTA 64 83 59 85 60 / 10 10 10 10 10 CROSS CITY 65 84 59 86 61 / 20 20 10 10 10 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && AVIATION/FIRE WX...WOOL PUBLIC/MARINE...MROCZKA LONG TERM...CAMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 610 AM EDT SUN MAY 13 2007 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-141000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 610 AM EDT SUN MAY 13 2007 /510 AM CDT SUN MAY 13 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ALABAMA...FLORIDA...SOUTH CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT SMOKE FROM NORTHEAST FLORIDA FIRES WILL CONTINUE TO SPREAD ACROSS SOUTH CENTRAL GEORGIA AND THE FLORIDA BIG BEND TODAY. VISIBILITIES WILL BE REDUCED BELOW 3 MILES AT TIMES...WITH LOCALIZED AREAS OF LESS THAN 1 MILE POSSIBLE. AN APPROACHING COLD FRONT COMBINED WITH THE AFTERNOON SEABREEZE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS TODAY. A FEW OF THESE STORMS MAY BE STRONG WITH WINDS UP TO 40 MPH...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SMOKE FROM AREA FIRES WILL CONTINUE TO REDUCE VISIBILITIES ACROSS PARTS OF THE REGION DURING THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAMP
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Nickel size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31474.